What is crystal methamphetamine?
Crystal methamphetamine belongs to a family of drugs called amphetamines. These are stimulants that make you feel energetic and more mentally alert. They speed up the heart rate and breathing.
Other names for crystal methamphetamine are tina, ice, crank and tweak.
Crystal methamphetamine is generally available in four forms:
- Speed – which comes in powder form and is typically of low purity.
- Base – a damp oily substance with white to yellow or brown colour (also known as “pure”, “paste”, “wax”).
- Pills/tablets – usually contain only a small dose of methamphetamine.
- Crystal – purest form of methamphetamine and has a translucent to white crystalline appearance. The crystal form of the drug is also known as ice.
Meth can be swallowed, snorted, smoked or injected, with each of these methods having different risks.
Signs and symptoms of a crystal methamphetamine overdose
An overdose happens when there are more drugs in the body than it can handle. Because of its high purity, a crystal methamphetamine overdose can occur even with small doses, especially when mixed with other drugs. The greatest concern in crystal methamphetamine overdose is the risk of seizures, stroke and heart attack.
Some signs of overdose can include:
- Red face
- Very rapid or irregular heartbeat
- Sweating heavily
- Rapid breathing, and/or eye movement
- Aggression, anxiety, extreme paranoia
- Shaking or trembling (jerky body movements)
- Stroke or heart attack
Someone who is overdosing may not have all of these signs, they may only have one or two.
How to respond to a crystal methamphetamine overdose
- Before you act, check for dangers.
- Call 911 and stay with the person.
- A meth overdose can look different. In some people it can lead to hyper agitation followed by cardiac arrest (heart attack). In others it can lead to the person being unresponsive.
- Encouraging rest is very important but don’t force or restrain the person; this can be dangerous. If the person can walk, move them to a quiet space. If they want to walk around, go with them.
- If confused or panicking, try to reassure them.
- If overheating, try to cool them down by loosening outer clothing or by applying cool cloths to their neck and forehead.
- Regularly check to make sure they are breathing and have a pulse. If they are not breathing or there is no pulse, get someone with training to perform CPR.
- If the person is having seizures (convulsions), clear a space so they don’t hurt themselves or accidentally get something in their mouth. Keep the person in the recovery position and make sure their head is supported and their airways are clear.
How to prevent a crystal methamphetamine overdose
- Do not use drugs alone. If this is not possible, ask a friend to check in on you.
- If using drugs with a friend, do not use at the exact same time.
- Know yourself and changes in your tolerance level. After not using for a while, your tolerance for a drug can be lower. Do not use the same amount as before, and start with smaller amounts.
- Do not mix substances.
- Remember to call 911 right away if someone needs help.